Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Honolulu, HI

February 22, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 22, 2018, 7:16 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 7:16 AM HST (17:16 UTC)
Expired
Feb 22, 2018, 10:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 72 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGHW50 PHFO 221716
FFWHFO
HIC009-222015-
/O.NEW.PHFO.FF.W.0011.180222T1716Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
716 AM HST THU FEB 22 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1015 AM HST

* At 716 AM HST, radar indicated stationary thunderstorms producing 
  heavy rain upslope from Kipahulu and Kaupo. A stream gauge at Oheo 
  Gulch was showing a rapid rise as well. Flash flooding is expected 
  to begin shortly.

* Locations in the warning include but are not limited to...
  Kaupo, Kipahulu and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring 
in streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
      2064 15630 2083 15621 2075 15599

$$
R Ballard
2 follow-up statements
429 
WGHW70 PHFO 221847
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
847 AM HST THU FEB 22 2018

HIC009-222015-
/O.CON.PHFO.FF.W.0011.000000T0000Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
847 AM HST THU FEB 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...

At 847 AM HST...radar showed that heavy rain on the southeast slopes 
of Haleakala has eased for now. However, additional rainfall, some 
heavy, was moving in from the south over already saturated areas. 
This could cause rapid rises and flash flooding of local streams.  

Locations in the warning include but are not limited to...
Kaupo, Kipahulu and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
      2064 15630 2083 15621 2075 15599

$$
R Ballard
725 
WGHW70 PHFO 222002
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1002 AM HST THU FEB 22 2018

HIC009-222010-
/O.CAN.PHFO.FF.W.0011.000000T0000Z-180222T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1002 AM HST THU FEB 22 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended for now. However, 
conditions remain favorable for additional heavy rain and 
thunderstorms to develop. A Flash Flood Watch remains in effect 
through Friday. You should monitor the weather and be prepared to 
take action should additional Flash Flood Warnings be needed.

LAT...LON 2069 15600 2064 15607 2063 15614 2062 15623
      2064 15630 2083 15621 2075 15599

$$
R Ballard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:01 AM HST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 4:01 AM HST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
401 AM HST Thu Feb 22 2018

.SYNOPSIS...
Another round of unsettled weather is upon the islands once more,
with the wet weather spreading to the smaller islands from the
south and east today. Periods of heavy rains and a slight chance
of a thunderstorm will persist into the weekend. Possibly some
improvement on Sunday.

&&

.DISCUSSION...
A Flash Flood Watch will include all of the major Hawaiian
Islands, beginning shortly at 6 am HST. Also, a Winter Weather
Advisory is in effect for the Big Island summits. These weather
bulletins are good until late Friday afternoon, with the
possibility of an extension.

It has been a relatively dry night overall. The windward side of
Oahu is currently undergoing another flare up in showers after
being quiet all night. There has been a couple of surges of brief
showers across windward Maui and windward Big Island as well but
nothing sustaining. There is abundant of showers located over the
adjacent waters of eastern Big Island. Most of these showers are
embedded in the low level east to southeast flow. Some of these
showers are having a tough go in reaching the shoreline, possibly
due to an off shore land breeze.

There is a surge of thick, dense layered clouds with patchy
stratiform rain, toward the north and the smaller islands. This
weather should be here by sunrise, should it survives. A piece of
this weather is already affecting part of leeward Big Island, with
some light rain.

Water vapor imagery shows the upper low in the process of setting
up shop near 26n170w, or 750 miles WNW of Kauai. Associated temps
of minus 12 to minus 14 degree C at 500 MB, will cover mainly
Kauai and Oahu. A few spotty, isolated thunderstorms are possible
under this air mass. Bulk shear values are marginal at best, 25 to
30, certainly no where near to that of a couple of days ago with
values in the 60's. Thunderstorms are most likely over Kauai and
Oahu this afternoon as per GFS solutiion.

The low will linger there to about Saturday night, before lifting
off toward the NW on Sunday. In doing so, a stiff moderate to
strong trade wind flow fills in across the islands that will last
well into the new week. The upper trough re-deepens on Tuesday, a
tad further west along 175w longitude, meaning Kauai will be just
out of reach of any inclement weather.

The current low level flow is easterly, light to locally moderate
in speed. Both the ECMWF and GFS solutions are point to a SE flow
across the smaller islands today, and an easterly flow around the
Big Island. This pattern is expected to hold into Saturday. Under
this flow, the smaller islands will be blocked, leading to
lighter easterly or variable winds. The SE winds blowing across
the exposed windward waters of Maui and the Big Island, will
strengthen to locally strong by this evening, leading to the
issuance of a Small Craft Advisory which will come later this
morning. The waters immediately south of the Big Islands will
undergo this process today as well.

&&

.AVIATION...
A low aloft about 650nm NW of Kauai is forecast to move SE
slowly. SW flow aloft is carrying middle and high clouds over the
main Hawaiian islands and the approaching low is making the
atmosphere increasingly unstable. Light icing is possible in the
middle and high clouds. This possibility has been mentioned in the
AIRMET bulletin, but conditions are expected to remain below the
AIRMET threshold.

Near the surface, a trough to the west and a ridge to the east are
producing E to SE flow. The onshore flow has produced MVFR ceilings
over the E sides of most islands. AIRMET SIERRA will remain in effect
for MTN OBSC

There have been isolated thunderstorms in the coastal waters
overnight. As the low aloft moves closer today, thunderstorms are
likely to increase in coverage and develop onshore, producing
localized IFR ceilings and visibility.

&&

.MARINE...
The northwest swell will hold today, but surf heights should
remain below the advisory level. After this swell fades Friday
into the weekend, long term guidance does not favor another WNW/NW
swell through at least next week.

Persistent high pressure northeast of the state will continue to
produce an area of strong winds directed towards the area. ESE/SE
winds are expected to increase around the state today, and remain
elevated through at least the middle next week. The strongest
winds will be around the Big Island and windward Maui County
waters. The swell generated from these winds will produce elevated
surf along east-facing shores. A High Surf Advisory will likely
be needed for these areas by Thursday night or Friday and could
potentially reach warning levels by the middle of next week. The
combination of the elevated seas and increased winds will produce
Small Craft Advisory conditions starting tomorrow evening, mainly
for the channels and exposed windward waters.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 AM HST this morning through Friday
afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui.

Flash Flood Watch through Friday afternoon for Kona-South Big
Island-Big Island North and East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Friday for Big Island
Summits.

&&

DISCUSSION...Lau
AVIATION...Donaldson
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:39 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Feb 22, 5:27 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 22, 7:25 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 22, 10:17 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 22, 12:04 PM HSTWinter Storm WarningHFOHawaii39 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.